Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 23, NWS Grand Rapids, MI

July 23, 2022Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 23, 2022, 8:43 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2022, 8:43 PM EDT (00:43 UTC)
Expired
Jul 23, 2022, 10:15 PM EDT
In force
92 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Muskegon County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 8:39 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.7 hours before the alert went out and 373 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:01 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 23, 8:01 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
801 PM EDT Sat Jul 23 2022

LATEST UPDATE...
Aviation

.DISCUSSION...(This evening through next Saturday)
Issued at 321 PM EDT Sat Jul 23 2022

...Severe weather risk this evening into tonight...

Instability continues to build over the CWA this afternoon although
it has been delayed a few hours by the earlier complex.  Looking
upstream in WI surface based CAPE values have risen to over 4000
J/kg for southern parts of the state.  A coupled low level/upper
level jet has generated vigorous convection near Minneapolis...which
is headed our way.  The instability if forecast continue to increase
over the CWA this evening ahead of this approaching complex.
Forecast effective deep layer shear is also progged to top 60 knots
on the backside of this complex as it enters eastern WI later
this afternoon. The combination of instability and shear will
support the complex to maintain its intensity as it crosses Lake
MI early this evening. The MCS crosses central and southern parts
of the CWA and the main risk with this system will be damaging
winds. The low level jet persists past midnight while the
instability remain sufficient for additional storms. Thus we may
see one or more rounds of thunderstorms. Where any of these storms
repeat...an increased risk for flooding could arise.

...Additional storms for Sunday are possible...

The cold front stalls out over central parts of the CWA for Sunday
morning but resumes its southeast push later in the morning into the
early afternoon hours.  The deep layer wind shear is the strongest
in the morning...when the instability will be building.  So somewhat
of a conditional risk for severe weather exists.  However enough
forecast deep layer shear looks present to at least warrant a small
risk for some severe thunderstorms.  By mid afternoon the bulk of
the storms should be pushing south and east of Jackson.

...High pressure for Monday...

A Canadian high pressure system builds into the Great Lakes Region
Monday and shifts southeast of the CWA for Tuesday. This fair
weather system will act to dry the air mass out. PWAT values lower
to around a half inch. This coupled with light winds will support
good radiational cooling. As a result...below normal overnight
low temperatures are predicted with values in the 50s predicted
for Monday night and even some 40s for normally cooler locations
look possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 801 PM EDT Sat Jul 23 2022

Thunderstorms and their associated hazards of lightning, strong
winds, wind shear, microbursts, hail aloft, and IFR visibility
from heavy rain are beginning their trek across Lake Michigan and
are likely in most or all of the TAF sites late this evening. The
first round of storms will be fairly quick-hitting and have the
strongest winds, though there may be some trend of weakening
toward less-than-severe but still impactful as they progress
farther east in Michigan. A lull is expected behind the initial
line of storms for a while, then early Sunday morning some long
duration vicinity thunderstorms and temporary IFR visibility heavy
rain are likely. Wind direction will be variable for much of the
night, and 25 to 30 knots of low level wind shear between 2000
feet and ground level is possible. Will go with vicinity showers
for much of the day Sunday in southern locations but can't rule
out a passing thunderstorm.

&&

.MARINE...
Issued at 321 PM EDT Sat Jul 23 2022

A strong low level jet forms upstream this evening and
tracks through the marine zones overnight. This feature will act to
increase the surface winds and that will result in building waves.
Hazardous conditions for small craft and swimmers are expected
tonight that should last into Sunday.  We will issue hazards to
mention these risks. In addition...any storms could generate
higher winds and waves into Sunday.  Later Sunday into Sunday
night the winds are forecast to decrease as the pressure gradient
weakens.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Sunday afternoon for MIZ037-043-
     050-056-064-071.

LM...Small Craft Advisory until 4 PM EDT Sunday for LMZ844>849.

&&

DISCUSSION...MJS
AVIATION...CAS
MARINE...MJS
Hazardous weather outlook, Jul 23, 9:55 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
955 AM EDT Sat Jul 23 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
955 AM EDT Sat Jul 23 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

We will likely have a lull in the thunderstorm activity this
afternoon with another more significant round of storms this
evening. A squall line is looking increasingly likely this evening.
Winds to 60 mph or higher will be possible between 600pm and
midnight. Additional heavy rain with the potential for localized
flooding will continue into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More storms are expected across Southern Lower Michigan on Sunday.
Locally heavy rain and the potential for flooding may be the
biggest threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ844>849-240815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
955 AM EDT Sat Jul 23 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A potential significant round of storms is expected this evening.
Strong wind gusts to near or in excess of 50 knots are possible.

Waves will be elevated and will pose a threat to smaller craft
and swimmers this morning and again tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional storms are expected on Sunday, especially south of
Muskegon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

DUKE MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:37 PM EDTSpecial Marine WarningGRR113 min
Jul 23, 9:39 PM EDTSevere Thunderstorm WarningGRRNewaygo51 min
Jul 23, 9:43 PM EDTSevere Thunderstorm WarningGRRKent62 min
Jul 23, 10:16 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm59 min
Jul 23, 10:17 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry58 min
Jul 23, 10:38 PM EDTSevere Thunderstorm WarningGRREaton50 min
Jul 23, 10:58 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ingham47 min
Jul 23, 11:24 PM EDTSpecial Marine WarningGRR66 min
Jul 24, 12:15 AM EDTSpecial Marine WarningGRR2 hr
Jul 24, 12:56 AM EDTSpecial Marine WarningGRR2 hr
Jul 24, 1:17 AM EDTSpecial Weather StatementGRROttawa58 min
Jul 24, 1:29 AM EDTSpecial Marine WarningGRR2 hr
Jul 24, 1:39 AM EDTSevere Thunderstorm WarningGRRKent, Muskegon, Ottawa38 min
Jul 24, 2:25 AM EDTSpecial Marine WarningGRR2 hr
Jul 24, 2:40 AM EDTSpecial Weather StatementGRRKent65 min
Jul 24, 3:42 AM EDTSpecial Weather StatementGRRNewaygo, Oceana63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.